A 42-year-old man complains of slow onset of colour vision disturbance. His visual acuities are unchanged from his previous examination a year ago, but new bilateral symmetrical centrocaecal (a horizontal oval defect in the visual field situated between and embracing both the fixation point and the blind spot) scotomata are found on visual field assessment. He confesses to being a 40-a day cigarette smoker and to using medicine for a chest condition. He cannot recall the name of his chest condition or medicine. What is going on?
The ingredients to this recipe are a chest condition, medicine for a chest condition, smoking, colour vision disturbance and bilateral centrocaecal visual field defects.
One medicine for the chest condition of tuberculosis (a bacterial infection mainly affecting the lungs) is ethambutol (trade names Myambutol, Etibi, Servambutol) and is well known to produce visual side effects especially in smokers. The visual side effects stem from the optic neuropathy this drug can sometimes (rarely) cause. This is referred to as ethambutol toxicity.
Ethambutol is an antibiotic used to treat tuberculosis. Toxicity in adults occurs in less than 2% of patients on the standard dosage of 15mg/kg/day, but impaired renal function and smoking increase the risk. The onset of optic neuropathy is typically 2-5 months after starting therapy but may occur within days.
Symptoms of colour vision loss and centrocaecal scotomata may initially be unilateral. Other potential symptoms are loss of visual acuity and bitemporal field defects due to damage at the chiasm.
This patient should be advised to seek prompt medical review with the prescribing doctor.